Kansas, 2010

Flooding in Kansas, May 19 to 20, 2010

May 19 to 20, 2010 · NWS TOP · 4 events in 1 county or zone

Heavy rain in northeast Kansas brought localized flooding to areas near Topeka. The hardest hit area was on the far southern end of town where rural county roads were covered by standing water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Heavy rain in northeast Kansas brought localized flooding to areas near Topeka. The hardest hit area was on the far southern end of town where rural county roads were covered by standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 5:30 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 19, 5:30 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED MAY 19 2010

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTH THROUGH
THE TERMINALS AND WITH UPPER LOW OVER SOUTHWEST KANSAS WILL
CONTINUE TO SEE SCATTERED SHOWERS AND TSRA MOVE NORTH THROUGH THE
NIGHT ON EAST SIDE OF THE UPPER LOW. THEREFORE EXPECT MVFR CIGS
AND VSBYS ALONG WITH LOWERING CIGS AND VSBYS TO IFR BY 05Z AND
CONTINUING INTO THURSDAY AFTERNOON. EXPECT IFR/MVFR CIGS TO
GRADUALLY IMPROVE AT MHK AFTER 22Z AS UPPER LOW MOVES EAST. KEPT
MENTION OF VCSH THROUGH THE END OF THE PERIOD. WITH UPPER LOW
MOVING OVERHEAD THURSDAY AFTERNOON ISOLD TSRA WILL BE COMMON.
WINDS CONTINUE EAST THROUGH THE PERIOD.

53

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT WED MAY 19 2010/

DISCUSSION...

LARGE AREA OF PRECIPITATION ASSOCIATED WITH SLOW MOVING UPPER LOW
MOVING EASTWARD ACROSS KANSAS. SUBTLE DIFFERENCES IN DEPICTION OF
UPPER LOW BETWEEN GFS AND NAM LEAD TO BIG DISCREPANCIES IN
PRECIPITATION FORECASTS. GFS PRODUCES SEVERAL RATHER LARGE BULLSEYES
OF CONVECTIVE PRECIPITATION WHILE NAM GENERALLY HAS A MORE
STRATIFORM DEPICTION. SREF MEAN PRECIP INDICATES MOST PRECIPITATION
EXITING THIS FORECAST AREA BY TOMORROW AFTERNOON. SOME MEMBERS OF
THE SREF HAVE WELL OVER 0.5 INCHES ACROSS NORTHEASTERN KS. FLOOD
WATCH IS IN PLACE IN EAST CENTRAL KANSAS FOR A POTENTIAL PROLONGED
PRECIPITATION EVENT. ONLY LOW TO MODERATE CONFIDENCE IN ACTUALLY
SEEING ENOUGH PRECIPITATION TO PRODUCE RIVER FLOODING.

MODEL SOUNDINGS ARE SHOWING LITTLE IF ANY ELEVATED
INSTABILITY...ALTHOUGH COOL POCKET ALOFT ASSOCIATED WITH UPPER LOW
MAY BE ENOUGH TO INDUCE A ISOLATED ELEVATED THUNDERSTORM.

TEMPERATURES WILL REMAIN MILD TONIGHT WITH COPIOUS CLOUD COVER AND
SATURATED AIRMASS. EXPECT GRADUAL WARMING TOMORROW AS CLOUDS WILL
BEGIN TO THIN IN WAKE OF UPPER LOW AS IT MOVES OUT OF KANSAS BY LATE
THURSDAY.

THINGS BEGIN TO DRY OUT ON FRIDAY AS UPPER LOW EXITS INTO THE
GREAT LAKES AND SUBSIDENCE BEHIND IT RESULTS IN PARTIAL CLEARING
FROM WEST TO EAST. UPPER TROUGH THEN DIGS INTO THE SWRN U.S. OVER
THE WEEKEND WITH UPPER RIDGE BUILDING TO THE EAST RESULTING IN A
HIGHLY AMPLIFIED UPPER FLOW. THIS SHOULD LEAD TO A DRY WEEKEND FOR
THE AREA AND WARMING TEMPERATURES WITH HIGHS MAKING IN THE MID TO
UPPER 80S.

FOR MONDAY THROUGH WEDNESDAY...DETERMINISTIC GFS AND ECMWF RUNS
LIFT A SHORTWAVE TROUGH INTO THE NORTHERN PLAINS/UPPER MIDWEST ON
MONDAY WITH TRAILING FRONT HELPING TO DEVELOP PRECIP INTO CENTRAL
NEBRASKA AND NW KS. THUNDERSTORMS ARE EXPECTED TO STAY NW OF CWA
MONDAY AS EASTWARD MOTION SHOULD BE MINIMAL WITH MERIDIONAL UPPER
FLOW AND CAP IN PLACE TO THE EAST. ECMWF HAS STRONGER FLOW/UPPER
TROUGH AXIS A LITTLE FARTHER EAST THAN GFS FOR TUESDAY AND
WEDNESDAY AND DEVELOPS NOCTURNAL CONVECTION THAT APPEARS TO
PROPAGATE/DEVELOP SWD INTO NC KS INTO LOW-LEVEL JET. WHILE
CONFIDENCE IS NOT HIGH IN THIS SCENARIO...ALL MEMBERS OF 00Z
ENSEMBLE MOS ALSO INDICATES SLIGHT CHANCE POPS FOR THE MIDDLE OF
NEXT WEEK...SO HAVE ADDED THIS TO MAINLY NC KS.

TEMPERATURES FOR MON THROUGH WED SHOULD REMAIN WELL ABOVE SEASONAL
NORMS WITH PERSISTENT SOUTHERLY LOW-LEVEL FLOW. HIGHS SHOULD BE
MOSTLY 80S AND LOWS IN THE MID TO UPPER 60S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 PM THURSDAY
FOR KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059.

&&
Hazardous weather outlook, May 19, 8:01 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT WED MAY 19 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-210215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
901 PM CDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY...AND IN
EAST CENTRAL KANSAS THURSDAY EVENING. A FEW SEVERE THUNDERSTORMS
CANNOT BE RULED OUT IN MAINLY EAST CENTRAL KANSAS IN THE AFTERNOON
AND EVENING.

RIVERS AND CREEKS IN EAST CENTRAL KANSAS COULD SEE SIGNIFICANT
RISES THURSDAY...AND A FLOOD WATCH IS IN EFFECT.

THUNDERSTORM CHANCES RETURN TO PORTIONS OF NORTH CENTRAL KANSAS
MONDAY AND SPREAD SOUTHEAST INTO PORTIONS OF EAST CENTRAL KANSAS
BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Shawnee

When
May 19, 8:42 PM CST to 11:42 PM CST
Where
Shawnee County, 1.51 mi WNW of Wakarusa to 2.42 mi W of Wakarusa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.889, -95.725

A sheriff's deputy reported that the intersection of 101st and Burlingame Road is impassible due to flooding.

Flood, Shawnee

When
May 19, 8:42 PM CST to 11:42 PM CST
Where
Shawnee County, 0.57 mi SE of Wakarusa to 2.96 mi SSE of Wakarusa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.873, -95.694

An emergency manager reported 109th Street was closed due to flooding.

Flood, Shawnee

When
May 19, 8:50 PM CST to 11:50 PM CST
Where
Shawnee County, 2.31 mi WSW of (Foe)forbes Fld Tope to 2.49 mi SW of (Foe)forbes Fld Tope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.933, -95.707

Morrill Road from 77th North to Montara Parkway has water over the road in two areas.

Flood, Shawnee

When
May 19, 9:10 PM CST to May 20, 1:10 AM CST
Where
Shawnee County, 3.12 mi SW of Topeka to 3.46 mi SW of Topeka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.017, -95.720

Shunganunga Creek was out of its banks on the walking path at 29th and Gage Boulevard due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234486, 234499, 234512, 234519.